MAUDE Adverse Event Report: KINETIC CONCEPTS, INC. V.A.C. VERAFLO¿ DRESSING; OMP

KINETIC CONCEPTS, INC. V.A.C. VERAFLO¿ DRESSING; OMP
Model Number VACDSP
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 03/05/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on information provided, it cannot be determined that the alleged hemorrhaging is related to the v.A.C.Ulta¿ therapy system.This report is being filed due to possible use error.Per kci v.A.C.® therapy guidelines, it is contraindicated to place v.A.C.® therapy dressings directly in contact with exposed vessels, anastomotic sites, organs, or nerves.Kci v.A.C.® therapy guidelines also include a warning to completely cover and protect all exposed or superficial vessels and organs prior to the administration of v.A.C.® therapy.Hemostasis was achieved on (b)(6) 2018, post v.A.C.® granufoam¿ dressing removal as it was confirmed that no medical or surgical intervention was required, and the patient continued to receive v.A.C.Ulta¿ therapy.Hemostasis was also achieved on (b)(6) 2018 with gauze.Two days later, the patient subsequently underwent re-operation.Device labeling, available in print and online, states: contraindications: do not place foam dressings of the v.A.C.® therapy system directly in contact with exposed blood vessels, anastomotic sites, organs or nerves.With or without using v.A.C.® therapy, certain patients are at high risk of bleeding complications.The following types of patients are at increased risk of bleeding, which, if uncontrolled, could be potentially fatal.Patients who have weakened or friable blood vessels or organs in or around the wound as a result of, but not limited to: suturing of the blood vessel (native anastomosis or grafts)/organ, infection, trauma, radiation, patients without adequate wound hemostasis, patients who have been administered anticoagulants or platelet aggregation inhibitors, patients who do not have adequate tissue coverage over vascular structures.If v.A.C.® therapy is prescribed for patients who have an increased risk of bleeding complications, they should be treated and monitored in a care setting deemed appropriate by the treating physician.If active bleeding develops suddenly or in large amounts during v.A.C.® therapy, or if frank (bright red) blood is seen in the tubing or in the canister, immediately stop v.A.C.® therapy, leave dressing in place, take measures to stop the bleeding and seek immediate medical assistance.The v.A.C.® therapy units and dressings should not be used to prevent, minimize or stop vascular bleeding.Warnings: protect vessels and organs: all exposed or superficial vessels and organs in or around the wound must be completely covered and protected prior to the administration of v.A.C.® therapy.Always ensure that v.A.C.® foam dressings do not come in contact with vessels or organs.Use a thick layer of natural tissue should provide the most effective protection.If a thick layer of natural tissue is not available or is not surgically possible, bio-engineered tissue or multiple layers of non-adherent dressing material may be considered as an alternative, if deemed by the treating physician to provide a complete protective barrier.If using non-adherent materials, ensure they are secured in a manner that will maintain their protective position throughout therapy.Consideration should also be given to the negative pressure setting and therapy mode when used when initiating therapy.Caution should be taken when treating large wounds that may contain hidden vessels which may not be readily apparent.The patient should be closely monitored for bleeding in a care setting deemed appropriate by the treating physician.
 
Event or Problem Description
On (b)(6) 2018, the following information was reported to kci by the nurse: on (b)(6) 2018, v.A.C.Ulta¿ therapy system was applied to the patient's inflamed sternum post-operative blood vessel prosthesis implantation.The physician reportedly opted to not place a non-adhesive dressing to the vascular prosthesis.On (b)(6) 2018, the clinician experienced difficulty removing the v.A.C.Veraflo¿ dressing during a dressing change, and a small amount of blood from the vascular prosthesis was observed.On (b)(6) 2018, bleeding was observed from the patient's wound, amount is unknown.The patient received hemostatic treatment by covering the vascular prosthesis with fibrin gauze, and the doctor discontinued the v.A.C.Ulta¿ therapy system.On (b)(6) 2018, the patient underwent re-operation with blood vessel prosthesis implantation as a pin-hole in the vascular prosthesis was observed.On mar 09 2018, the following information was reported to kci by the nurse: the required medical intervention was a combination use of non-adhesive dressing to vascular prosthesis.It was also reported that it is uncertain if the kci device caused or contributed to the event.The patient's current status is stable.On mar 13 2018, the following information was reported to kci by the nurse: medical or surgical intervention was not required for the "small amount of blood" that was observed with the v.A.C.Veraflo¿ dressing removal which occurred on (b)(6) 2018.The physician believes the adhered v.A.C.Veraflo¿ dressing caused or contributed to the subsequent bleeding on (b)(6) 2018 and the need for re-operation.On apr 04 2018, the following information was provided to kci by the nurse: a blood transfusion was not required, and the patient continues to use the v.A.C.Ulta¿ therapy system.No additional information is available.On jan 17 2018, the device passed quality control (qc) checks and met specifications before placement with the patient.After report of customer complaint, attempts were made to retrieve the device.On mar 12 2018, kci quality engineering received the following information: the patient has since resumed v.A.C.® therapy utilizing this same unit.The device remains with the patient to date; therefore, a device evaluation could not be performed.The device history review for v.A.C.Veraflo¿ dressing lot number 3822922 is pending completion.
 
Additional Manufacturer Narrative
Based on additional information obtained from the device history review, kci's assessment remains the same; it cannot be determined that the alleged hemorrhaging is related to the v.A.C.Ulta therapy system.
 
Event or Problem Description
The device history review for v.A.C.Veraflo dressing lot number 3822922 determined all product and packaging end release testing passed without issues.

Brand Name
V.A.C. VERAFLO¿ DRESSING
Common Device Name
OMP
Manufacturer (Section D)
KINETIC CONCEPTS, INC.
san antonio TX
MDR Report Key7397435
Report Number3009897021-2018-00030
Device Sequence Number127803
Product Code OMP
UDI-Device Identifier00849554001299
UDI-Public010084955400129917190630103822922
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K103156
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 05/31/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberVACDSP
Device Lot Number3822922
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/07/2018
Supplement Date Received by Manufacturer03/07/2018
Initial Report FDA Received Date04/04/2018
Supplement Report FDA Received Date05/31/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age64 YR